Format

Send to:

Choose Destination
See comment in PubMed Commons below

Olanzapine-associated neuroleptic malignant syndrome.

Author information

  • 1Department of Psychiatry, Eginition Hospital, University of Athens, 74, Vas. Sophias Avenue, 11528 Athens, Greece. bkont@eexi.gr

Abstract

Neuroleptic malignant syndrome (NMS) is an uncommon but serious idiosyncratic reaction associated with antipsychotic medication. The purpose of this study was to reveal and analyze the clinical characteristics of the reported cases of NMS in patients given the novel antipsychotic olanzapine. A MEDLINE search related to olanzapine-induced NMS cases reported in the international literature was conducted. All cases were critically reviewed and examined against three different sets of NMS diagnostic criteria (DSM-IV, Addonizio, Levenson). The authors identified 17 cases of possible NMS associated with olanzapine. Ten of the reported NMS cases were definitely NMS meeting all three sets of criteria and three cases were probable NMS meeting two sets of criteria. Most of the patients exhibited a full-blown NMS. There were four definite NMS cases associated with olanzapine monotherapy. Three of them had concurrent serious physical illnesses and one had a previous NMS episode. Olanzapine can cause NMS, mainly in susceptible or predisposed patients.

PMID:
12369263
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk